Hail, Lincoln
- When
- August 17, 3:26 AM CST
- Where
- Lincoln County, 7.65 mi WSW of Ash Grove
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.110, -98.470
A stalled frontal boundary in concert with an approaching upper level disturbance resulted in scattered strong to severe thunderstorms sweeping west to east across areas generally along and west of the Flint Hills during the morning hours of the 17th. Some of the more notable reports include golfball size hail near Russell in Russell County, and wind damage to a mobile home just west of Rosalia…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A stalled frontal boundary in concert with an approaching upper level disturbance resulted in scattered strong to severe thunderstorms sweeping west to east across areas generally along and west of the Flint Hills during the morning hours of the 17th. Some of the more notable reports include golfball size hail near Russell in Russell County, and wind damage to a mobile home just west of Rosalia in Butler County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 17, 3:00 AM CST, 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 400 AM CDT MON AUG 17 2009 .UPDATE... WE MADE SOME CHANGES SINCE THE PREVIOUS DISCUSSION TO MENTION HIGHER CHANCES FOR SHOWERS AND THUNDERSTORMS IN CENTRAL KANSAS THIS MORNING. LATEST RADAR LOOP WAS SHOWING GOOD ISENTROPIC LIFT AROUND 315K AHEAD OF THE MAIN CLUSTER OF STORMS IN NORTHWEST KANSAS. THIS ACTIVITY SHOULD CONTINUE TO PUSH THROUGH THAT AREA THIS MORNING WITH SOME POTENTIAL FOR STRONG TO SEVERE STORMS DUE TO GOOD SHEAR 0-6KM VALUES AROUND 35-40KTS. COX && .PREV DISCUSSION... /ISSUED 319 AM CDT MON AUG 17 2009/ DISCUSSION... THE MAIN CONCERN WITH THIS FORECAST PACKAGE IS THE TIMING AND PLACEMENT OF THE CONVECTION DURING THE NEXT COUPLE OF DAYS. TODAY: LATEST RADAR LOOP WAS SHOWING SOME ELEVATED CONVECTION TRYING TO DEVELOP OVER SOUTH CENTRAL KANSAS WITHIN A ZONE OF DECENT ISENTROPIC LIFT BETWEEN 310-315K. HOWEVER...IT IS HAVING A DIFFICULT TIME OVERCOMING THE CAP OVER THIS REGION. MOST UNSTABLE CAPES WITHIN THIS ISENTROPIC LAYER IS NEAR 2000 J/KG WITH GOOD 1-6KM SHEAR VALUES AROUND 35-40KTS ACROSS SOUTH CENTRAL KANSAS. IF ANY STORMS CAN DEVELOP DURING THE NEXT COUPLE OF HOURS THEN THEY MAY BECOME STRONG TO SEVERE. IF ANY CONVECTION CAN GET GOING...THEN IT WOULD MOST LIKELY LIFT NORTHEAST INTO NORTHEAST KANSAS BY MID MORNING. WE ARE ALSO WATCHING ANOTHER CLUSTER OF HIGH BASED STORMS MOVING THROUGH NORTHWEST KANSAS. THIS ACTIVITY WAS PROPAGATING TO SOUTHEAST INTO THE BETTER INSTABILITY. VAD WIND PROFILE FROM DODGE CITY WAS STARTING TO SHOW SOME UPSLOPE FLOW BETWEEN 4-6KFT. IF THIS ACTIVITY CAN BETTER ROOTED IN THE BOUNDARY LAYER IT MAY BE ABLE TO MAINTAIN ITSELF THIS MORNING AND POSSIBLY MOVE INTO SOUTH CENTRAL KANSAS LATER THIS MORNING. WE WILL HAVE TO KEEP AN EYE ON HOW THIS EVOLVES. THE REMAINDER OF THE DAY...THE MAIN FOCUS WILL BE THE AMOUNT OF LOW LEVEL CONVERGENCE ON THE SURFACE BOUNDARY. THE GFS SEEMS TO BE THE MOST AGGRESSIVE MODEL IN SHOWING STRONG LOW LEVEL CONVERGENCE DEVELOPING ON THE BOUNDARY THIS AFTERNOON. OF COURSE THIS WILL BE HIGHLY DEPENDENT ON HOW MUCH SUN WILL TAKE PLACE TODAY. IF WE SEE A LOT OF SUN SOUTH OF THE BOUNDARY AND QUITE A BIT OF STRATUS BEHIND THE BOUNDARY...I WOULD SUSPECT THAT WE WOULD DEVELOP GOOD LOW LEVEL CONVERGENCE ON THE BOUNDARY DUE TO STRONG DIFFERENTIAL HEATING. WE WILL PLAY THIS ROUTE FOR NOW AND KEEP A CHANCE OF THUNDERSTORMS ALONG AND SOUTH OF THE BOUNDARY. WE ALSO RAISED TEMPERATURES INTO THE MID 90S SOUTH OF THE BOUNDARY THIS AFTERNOON. TONIGHT: THE MODELS ARE STILL FAIRLY CONSISTENT IS SHOWING A LOT OF RAINFALL DEVELOPING OVER THE AREA TONIGHT. THE MAIN QUESTION IS THE TIMING AND PLACEMENT OF THE AXIS OF HEAVY RAINFALL. THE NAM/GFS ARE KEYING IN ON AREAS ON AREAS MAINLY NORTH OF HIGHWAY 400 OVERNIGHT WHILE HPC IS GOING WITH HIGHER RAINFALL AMOUNTS NEAR THE KS/OK BORDER. WE ARE FAVORING AREAS AROUND HIGHWAY 400 SINCE THE 850-300MB FLOW WILL GENERALLY BE WEST TO EAST AND LOW LEVEL JET DOES NOT APPEAR TO BE THAT STRONG. IF WE SEE A LOT OF CONVECTION DEVELOP ALONG THE BOUNDARY DURING THE EVENING THEN HEAVY RAINFALL LOOKS TO BE A GOOD BET ALONG WITH SOME STRONG TO SEVERE STORMS. DUE TO SO MUCH UNCERTAINTY ON HOW THINGS WILL EVOLVE AT THIS POINT WE WILL HOLD OFF ON A FLASH FLOOD WATCH...BUT IT CERTAINLY BEARS WATCHING. TUESDAY-TUESDAY NIGHT: THE MODELS ARE CONTINUING TO SHOW THE SURFACE BOUNDARY HANGING AROUND THE AREA DURING THE TIME FRAME WITH THE UPPER LEVEL FLOW FAVORING AN UNSETTLED PATTERN. AS A RESULT...WE PLAN ON KEEPING A CHANCE OF RAIN AND THUNDERSTORMS DURING THIS TIMEFRAME. AT THIS TIME...IT APPEARS LIKE THE BEST CHANCE MAY BE TUESDAY NIGHT AS A POTENTIAL MESOSCALE CONVECTIVE SYSTEM MOVES FROM THE HIGH PLAINS INTO THE FORECAST AREA. WEDNESDAY-WEDNESDAY: ANOTHER POTENTIAL VORTICITY ANOMALY IS EXPECTED TO MOVE THROUGH THE PLAINS ON WEDNESDAY AND CAUSE THE SURFACE BOUNDARY TO LIFT TO THE NORTH DURING THE DAY. HOWEVER...THIS BOUNDARY IS EXPECTED TO PUSH SOUTHEAST DURING THE AFTERNOON AND MAY TRIGGER MORE CONVECTION. THURSDAY-FRIDAY: WE WILL MOST LIKELY SEE A BREAK FROM THE SHOWERS AND THUNDERSTORMS DURING THIS TIMEFRAME AS THE UPPER LEVEL TROF MOVES INTO THE MISSISSIPPI VALLEY. THIS WILL ALLOW FOR SURFACE HIGH PRESSURE TO BUILD INTO THE AREA ALONG WITH MOSTLY SUNNY AND DRY CONDITIONS. COX AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU THERE ARE TWO AREAS OF CONVECTION TONIGHT...ONE ACROSS SOUTHEAST KANSAS AND NORTHEAST OKLAHOMA ALONG AND AHEAD OF A SURFACE BOUNDARY...AND THE OTHER ACROSS CENTRAL/NORTHEAST KANSAS ASSOCIATED WITH THE LOW LEVEL JET. THE SOUTHEAST KS STORMS ARE EXPECTED TO MOVE EASTWARD AND SHOULD THEREFORE NOT AFFECT KCNU AFTER 06Z. OTHERWISE...ADDED TSRA WHERE CONFIDENCE IS HIGHEST FOR TONIGHT...AND INCLUDED ONLY VCTS OR CB WHERE CONFIDENCE IS LOWER. STRONG WIND GUSTS ARE POSSIBLE WITH ANY OF THESE STORMS...AS WELL AS LARGE HAIL. SCHRECK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 91 66 84 70 / 30 60 40 40 HUTCHINSON 85 65 84 68 / 40 60 40 40 NEWTON 86 65 84 68 / 40 60 40 40 ELDORADO 89 66 84 70 / 30 60 40 40 WINFIELD-KWLD 95 68 86 72 / 40 60 50 40 RUSSELL 81 62 82 64 / 60 40 20 40 GREAT BEND 83 63 83 64 / 50 50 30 40 SALINA 82 62 83 67 / 60 40 20 40 MCPHERSON 84 64 83 67 / 50 50 30 40 COFFEYVILLE 96 68 86 72 / 40 50 50 40 CHANUTE 92 66 85 71 / 40 50 50 40 IOLA 89 66 84 70 / 40 50 50 40 PARSONS-KPPF 94 68 86 72 / 40 50 50 40 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1255 AM CDT MON AUG 17 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-180600- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1255 AM CDT MON AUG 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT ACROSS THE REGION. A FEW STORMS COULD PRODUCE POCKETS OF HEAVY RAINFALL...BUT WIDESPREAD HEAVY RAIN IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY ACROSS PORTIONS OF SOUTHERN KANSAS OR NORTHERN OKLAHOMA THROUGH TUESDAY...THUS KEEPING THUNDERSTORM CHANCES IN THE FORECAST. PERIODIC BOUTS OF STRONG TO MARGINALLY SEVERE STORMS ARE ANTICIPATED MONDAY THROUGH TUESDAY NIGHT ALONG AND NORTH OF THE FRONTAL ZONE...WHICH MAY LEAD TO HEAVY RAINFALL AMOUNTS AND LOCALIZED FLOODING CONCERNS. STAY TUNED FOR LATER FORECASTS AND OUTLOOKS. FINALLY...ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE LATE WEDNESDAY THROUGH EARLY THURSDAY...AS A STRONG COLD FRONT DROPS SOUTHEAST ACROSS THE PLAINS. STRONG STORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1048 PM CDT SUN AUG 16 2009 KSZ094-098-170415- CHAUTAUQUA-ELK- 1048 PM CDT SUN AUG 16 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NORTHEAST CHAUTAUQUA AND SOUTHEAST ELK COUNTIES... AT 1047 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF ELK FALLS...OR 11 MILES NORTH OF SEDAN...AND MOVING EAST AT 30 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HOWERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1108 PM CDT SUN AUG 16 2009 KSZ096-170445- NEOSHO- 1108 PM CDT SUN AUG 16 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NEOSHO COUNTY... AT 1108 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF CHANUTE TO PARSONS...AND MOVING EAST AT 35 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HOWERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1142 PM CDT SUN AUG 16 2009 KSZ099-100-170515- LABETTE-MONTGOMERY- 1142 PM CDT SUN AUG 16 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NORTHWEST LABETTE AND NORTHEAST MONTGOMERY COUNTIES... AT 1141 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR CHERRYVALE...OR 13 MILES NORTH OF COFFEYVILLE...AND MOVING EAST AT 25 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HOWERTON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1214 AM CDT MON AUG 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM FLOOD INDEPENDENCE 37.23N 95.71W
08/16/2009 MONTGOMERY KS LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS WATER OVER A FEW STREETS IN
INDEPENDENCE.
&&
SCHRECKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 356 AM CDT MON AUG 17 2009 KSZ032-033-170945- LINCOLN-RUSSELL- 356 AM CDT MON AUG 17 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR LINCOLN AND RUSSELL COUNTIES... AT 351 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR LURAY...OR 18 MILES NORTHEAST OF RUSSELL...AND MOVING EAST AT 25 MPH. DIME SIZE HAIL IS EXPECTED WITH THIS STORM. ANOTHER STRONG THUNDERSTORM WAS 2 MILES SOUTH OF RUSSELL...AND MOVING EAST AT 25 MPH. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. JAKUB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
426 AM CDT MON AUG 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 AM HAIL 5 NE LUCAS 39.11N 98.47W
08/17/2009 E1.00 INCH LINCOLN KS TRAINED SPOTTER
&&
CDJThe Grand Island radar (KUEX), 135 km away, was scanning. The volume nearest the first event began at 09:27 UTC.
5 thunderstorm wind, 4 hail, 1 lightning. Local standard time, as filed.
Measured by KSN WeatherLab Equipment in Attica.
Winds of 60 mph were estimated by Butler County Emergency Management.
Strong straight-line winds tore a portion of roof away from a trailer home. Additionally, tree limbs and power lines were downed.
Winds estimated at 60 mph were reported by a trained spotter west of South Haven.
Small tree limbs were downed.
A 14-year-old Hutchinson boy and his mother were struck by lightning standing under a tree shortly before noon on the 17th. The boy was knocked unconscious for a short period of time, but the mother was fine. No serious injuries were incurred. The Hutchinson News contributed to this report.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191871, 191872, 191873, 191874, 191875, 191876, 191877, 191878, 191879, 195495.